Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

May 14, 2007Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 14, 2007, 3:29 PM MDT for Larimer County, Weld County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 3:29 PM MDT (21:29 UTC)
Expired
May 14, 2007, 4:07 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 51 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:30 PM MDTHAIL 0.753 Ne Fort Collins, CO
May 14, 3:30 PM MDTHAIL 1Nw Fort Collins, CO
May 14, 3:52 PM MDTHAIL 0.752 Nw Fort Collins, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2870 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 142130
SVRBOU
COC069-123-142215-
/O.NEW.KBOU.SV.W.0034.070514T2129Z-070514T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF BELLVUE...OR ABOUT 6 MILES NORTH
  OF FORT COLLINS...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
  WELLINGTON...TIMNATH...TEDS PLACE...SEVERANCE...BELLVUE AND
  NORTHERN FORT COLLINS.

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS... 
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG 
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM 
APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER 
OF BEING STRUCK BY LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4082 10506 4060 10528 4045 10483 4091 10481

$$
BAKER
2 follow-up statements
000 
WWUS55 KBOU 142148
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT MON MAY 14 2007

COC069-123-142215-
/O.CON.KBOU.SV.W.0034.000000T0000Z-070514T2215Z/
LARIMER CO-WELD CO-
343 PM MDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL WELD AND EAST CENTRAL LARIMER COUNTIES...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN FORT 
COLLINS...MOVING EAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...WELLINGTON...TIMNATH...TEDS PLACE...SEVERANCE...BELLVUE AND
NORTHERN FORT COLLINS.

AT 3:30 PM...A TRAINED WEATHER SPOTTER IN NORTHWEST FORT COLLINS 
OBSERVED HAIL UP TO ONE INCH IN DIAMETER. THIS STORM IS ALSO 
PRODUCING INTENSE LIGHTNING. IF YOU ARE IN THE PATH OF THE STORM... 
TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...BRIEF HEAVY RAIN...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE WITH THIS SEVERE THUNDERSTORM. STAY 
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4082 10506 4060 10528 4045 10483 4091 10481

$$
BAKER
000 
WWUS55 KBOU 142207
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
404 PM MDT MON MAY 14 2007

COC069-123-142214-
/O.CAN.KBOU.SV.W.0034.000000T0000Z-070514T2215Z/
LARIMER CO-WELD CO-
404 PM MDT MON MAY 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...THIS STORM MAY STILL PRODUCE SMALL HAIL...DEADLY 
CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS 
AS IT TRACKS ACROSS NORTHWEST WELD COUNTY.  

LAT...LON 4082 10506 4060 10528 4045 10483 4091 10481

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM MDT, 24 minutes earlier.

Area forecast discussion, May 14, 3:05 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT MON MAY 14 2007

.SHORT TERM...FRONT HAS SINCE PASSED THE AREA...WITH COOLER AIR AND
40 DEGREE DEWPOINTS IN ITS WAKE ACROSS THE PLAINS. HIGHER
DEWPOINTS...NEAR 50 DEGREES...IN FAR NORTHEAST CORNER. AIRMASS
CURRENTLY CAPPED ACROSS PLAINS...AS NOTED BY LACK OF CONVECTION.
BEGINNING TO SEE SOME CONVECTION ACROSS MOUNTAINS AS AREA OF QG
ASCENT PUSHES INTO AREA. SHOULD SEE CONVECTION INCREASE IN COVERAGE
AND BEGIN TO SPREAD ONTO PLAINS WITH INCREASING ASCENT. LAPS SURFACE
ANALYSIS ALREADY SHOWING CAPES AROUND 1000 J/KG...THOUGH THERE IS
STILL QUITE A BIT OF CIN ACROSS PLAINS. SHOULD SEE CAP ERODE AS
AFTERNOON PROGRESSES WITH STORMS BEING ABLE TO MOVE ACROSS PLAINS.
LATEST FORECAST SOUNDINGS SHOWING CAPES REACHING 1500 J/KG BY
00Z...HIGHEST CAPES IN THE NORTHEAST CORNER. COULD SEE SOME STORMS
BECOMING SEVERE THIS EVENING...BEST CHANCE NEAR THE NORTHEAST
CORNER  WHERE THE HIGHER CAPES ARE FORECAST. HAIL AND GUSTY WIND
WILL BE THE MAIN CONCERNS. SEVERE TSTM WATCH JUST HOISTED. MODELS
SHOW ANOTHER NORTHERLY SURGE ACROSS THE PLAINS AROUND MIDNIGHT.
STORMS SHOULD END AT THAT TIME AS QG ASCENT WEAKENS AND AIRMASS
BECOMES MORE STABLE. WILL KEEP SOME SHOWERS GOING ACROSS PLAINS
AFTER MIDNIGHT WITH UPSLOPE AND WEAK ASCENT. ACROSS MOUNTAINS...
SHOWERS WILL END AS DRIER AIR BEGINS TO WORK INTO AREA. ON
TUESDAY...FORECAST SOUNDINGS SHOW A COOL AND STABLE AIRMASS ACROSS
THE PLAINS...POSSIBLY TOO CAPPED FOR ANY SHOWERS. COULD SEE SOME
CONVECTION OVER MOUNTAINS DURING THE AFTERNOON WITH AFTERNOON
HEATING AND RESIDUAL MOISTURE. WILL NOT CHANGE MUCH OVERALL IN
TUESDAYS GRIDS.

.LONG TERM...THE MODELS SHOW WEST-NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA WITH THE UPPER RIDGE AXIS STAYING TO OUR WEST TUESDAY
NIGHT THROUGH THURSDAY.  THERE IS LITTLE IN THE WAY OF ANY VERTICAL
VELOCITY THROUGH THAT PERIOD.  THE LOWER LEVELS...MODELS HANG ON TO
WEAK UPSLOPE FLOW FOR THE PLAINS AND FOOTHILLS TUESDAY NIGHT AND
WEDNESDAY.  SOUTH-SOUTHEASTERLY FLOW IS PROGGED WEDNESDAY NIGHT AND
THURSDAY.  FOR MOISTURE...BOTH MODELS HANG ON TO LOWER AND MID LEVEL
MOISTURE FOR THE PLAINS TUESDAY NIGHT...THE NAM SHOWING MORE.  FROM
WEDNESDAY THROUGH THURSDAY NIGHT...BOTH MODELS KEEP SOME MOISTURE
AROUND.  BOUNDARY LAYER DEW POINTS STAY IN THE 40S OVER THE PLAINS
AND FOOTHILLS THROUGH THE PERIOD.  THERE IS A PERSISTENT THETA-E
AXIS OVER CENTRAL COLORADO THROUGH THURSDAY.  THE BEST CAPE DURING
THE AFTERNOON/EVENING HOURS FOR THE FORECAST AREA IS IN THE HIGH
COUNT CAPE TUESDAY THROUGH THURSDAY.  THE CAPE OVER THE PLAINS IS
FAIR ON WEDNESDAY AND A BIT HIGHER ON THURSDAY.  THE LAPSE RATES
OVER THE PLAINS LATE TUESDAY AND LATE WEDNESDAY ARE NOT VERY STEEP
...BUT THEY GET BETTER FOR THE PLAINS LATE THURSDAY.  30% OR 40%
POPS LOOK GOOD IN THE MOUNTAINS THROUGH THE PERIOD.  NOTHING FOR THE
PLAINS LATE TUESDAY...10%S ON WEDNESDAY...AND 20%S BY THURSDAY.  FOR
TEMPERATURES...WEDNESDAYS HIGHS AT 3-4 C WARMER THAN TUESDAYS.
THURSDAY WARMS ANOTHER 3C OVER WEDNESDAY.

FOR THE LATER DAYS...FRIDAY THROUGH MONDAY...MODELS HAVE A WEAK...
FLAT UPPER RIDGE OVER THE FORECAST AREA WITH EMBEDDED WEAK WAVES.
THERE STILL SEEMS TO BE SOME MOISTURE AVAILABLE FOR LIMITED
CONVECTION.  THE GFS HAS THE PERSISTENT THETA-E AXIS MOVE EASTWARD
INTO EASTERN COLORADO BY  THE WEEKEND.  IT IS THAT TIME OF YEAR.
TEMPERATURES LOOKS PRETTY STABLE FRIDAY THROUGH MONDAY...BASICALLY A
BIT ABOVE SEASONAL NORMALS.
&&

.AVIATION...THERE WILL BE SOME STORMS IN THE VICINITY OF THE AIRPORT
THROUGH ABOUT 04Z. THE STORMS COULD PRODUCE HAIL AND GUSTY WIND. THE
GUSTY OUTFLOW WINDS TO 40KTS FROM THE STORMS COULD AFFECT THE
AIRPORT. ANOTHER NORTHERLY SURGE WILL PASS THE AIRPORT AROUND 06Z
WITH RAIN SHOWERS POSSIBLE OVERNIGHT. MVFR CEILINGS ARE POSSIBLE
FROM 05Z TO 15Z. THE AIRMASS WILL BE TOO STABLE FOR THUNDERSTORMS
TUESDAY...THOUGH A FEW SHOWERS CAN BE EXPECTED DURING THE AFTERNOON.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

DL/RJK
Hazardous weather outlook, May 14, 10:57 AM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT MON MAY 14 2007

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
AND FOOTHILLS THIS AFTERNOON AND THEN MOVE EASTWARD ACROSS THE
NORTHEAST PLAINS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE
STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A
FEW STORMS COULD BECOME SEVERE ACROSS THE NORTHEAST PLAINS LATE THIS
AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN DIAMETER
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS OVER THE
HIGH COUNTRY WEDNESDAY.  FROM THURSDAY INTO THE WEEKEND THERE WILL
BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL THE
FORECAST AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:45 PM MDTSevere Thunderstorm WarningBOULarimer45 min
May 14, 5:07 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer38 min
May 14, 5:47 PM MDTSevere Thunderstorm WarningBOULarimer, Weld42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.